Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 180, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 17, 2012, 4:27 PM CDT for Panola County, Tallahatchie County, Mississippi. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2012, 4:27 PM CDT (21:27 UTC)
- Expired
- May 17, 2012, 4:41 PM CDT
- In force
- 14 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Panola County, MS, Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 133 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1731 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
032
WUUS54 KMEG 172127
SVRMEG
MSC107-135-172215-
/O.NEW.KMEG.SV.W.0180.120517T2127Z-120517T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
* UNTIL 515 PM CDT
* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF ENID...OR 10 MILES SOUTHWEST OF BATESVILLE...AND
MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3404 9010 3419 9014 3425 9013 3428 9003
3417 8991 3416 8993 3414 8993 3412 8993
TIME...MOT...LOC 2127Z 329DEG 9KT 3422 9007
$$
BORGHOFF1 follow-up statement
092
WWUS54 KMEG 172141
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
441 PM CDT THU MAY 17 2012
MSC107-135-172150-
/O.CAN.KMEG.SV.W.0180.000000T0000Z-120517T2215Z/
TALLAHATCHIE MS-PANOLA MS-
441 PM CDT THU MAY 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PANOLA AND
NORTHEASTERN TALLAHATCHIE COUNTIES IS CANCELLED...
AT 440 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3404 9010 3419 9014 3425 9013 3428 9003
3417 8991 3416 8993 3414 8993 3412 8993
TIME...MOT...LOC 2140Z 329DEG 9KT 3419 9005
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:22 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 17, 3:22 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 322 PM CDT THU MAY 17 2012 .DISCUSSION...WATER VAPOR SATELLITE TRENDS INDICATE AN UPPER LEVEL TROUGH AXIS MOVING ACROSS PORTIONS OF THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON. MEANWHILE..AT THE SURFACE THE REMNANTS OF A SURFACE BOUNDARY STRETCH FROM MIDDLE TENNESSEE BACK THROUGH NORTH AND CENTRAL MISSISSIPPI. MARGINAL LOW LEVEL MOISTURE COMBINED WITH CONDITIONAL INSTABILITY PRODUCED BY DAYTIME INSTABILITY HAS RESULTED IN THE DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF NORTH MISSISSIPPI AND AREAS SOUTH OF I-40 ACROSS WEST TENNESSEE NEAR THE TENNESSEE RIVER. TEMPERATURES AS OF 3 PM CDT ARE IN THE 80S AT MOST LOCATIONS. PRECIPITATION CHANCES WILL REMAIN THE MAIN CHALLENGE FOR THE NEXT 7 DAYS. ISOLATED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO DIMINISH IN COVERAGE BY EARLY THIS EVENING WITH THE LOSS OF DAYTIME INSTABILITY. STILL EXPECTING ANY OF THESE THUNDERSTORMS TO REMAIN BELOW SEVERE LIMITS THROUGH THIS EVENING. SHORT TERM MODELS INDICATE UPPER LEVEL RIDGING WILL GRADUALLY BUILD BACK IN OVER THE WEEKEND WITH A SOUTHERLY RETURN FLOW ON THE BACKSIDE OF HIGH PRESSURE RETURNING TO THE REGION. OVERALL CHANCES FOR SHOWERS AND THUNDERSTORMS REMAIN TOO LOW TO JUSTIFY MENTION IN THE SHORT TERM FORECAST FOR FRIDAY THROUGH SUNDAY. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY NIGHT THROUGH TUESDAY AS AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT MOVE INTO THE MID SOUTH. ADJUSTED POPS ACCORDINGLY DURING THIS TIMEFRAME AS THE GFS/ECMWF ARE IN OVERALL DECENT AGREEMENT. THIS FRONT IS EXPECTED TO WASH OUT ACROSS THE REGION THROUGH THE REMAINDER OF THE PERIOD AND KEPT REMAINDER OF FORECAST DRY FOR MID TO LATE NEXT WEEK AS OVERALL CONFIDENCE FOR PRECIPITATION REMAINS LOW. && .AVIATION... 18Z TAF CYCLE VFR CONDITIONS AND LIGHT WINDS EXPECTED FOR THE NEXT 24 HOURS. WINDS WILL BEGIN TO SHIFT MORE SOUTHERLY LATE TONIGHT INTO TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... MEM 66 89 67 90 / 10 10 10 10 MKL 59 86 61 88 / 10 10 10 10 JBR 60 87 64 89 / 0 10 10 10 TUP 61 89 61 89 / 10 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 17, 3:04 AM CDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 304 AM CDT THU MAY 17 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 304 AM CDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 17, 4:14 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT THU MAY 17 2012
MSZ011-012-172145-
QUITMAN MS-PANOLA MS-
414 PM CDT THU MAY 17 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
EAST CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF CROWDER AT 414 PM CDT...
MOVING SOUTHEAST AT 5 MPH.
PEOPLE IN PANOLA AND QUITMAN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3426 9021 3433 9010 3422 8992 3416 9008
3416 9013 3414 9013 3413 9015
TIME...MOT...LOC 2114Z 323DEG 2KT 3425 9010
BORGHOFFThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:14 PM CDT | Special Weather Statement | MEG | Panola | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.